Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Jul 20, 2021, 6:46 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 6:46 PM EDT (22:46 UTC)
- Expired
- Jul 20, 2021, 7:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Albany, NY
Counties Hamilton County, NY, Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 81 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:52 PM EDT | TSTM WND DMG | 8 Nnw Hoffmeister, NY | TREES ON ROAD, CREWS DISPATCHED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
110 WWUS81 KALY 202246 SPSALY Special Weather Statement National Weather Service Albany NY 646 PM EDT Tue Jul 20 2021 NYZ032-033-202330- Northern Herkimer-Hamilton- 646 PM EDT Tue Jul 20 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL HAMILTON AND CENTRAL HERKIMER COUNTIES... At 646 PM EDT, strong thunderstorms were clustered 14 miles south of Limekiln Lake Campground, or 16 miles southeast of Old Forge, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Speculator, Lake Pleasant, Moffitt Beach Campground, Lewey Lake Campground, Caswell Lake, Sled Harbor, Atwell, Perkins Clearing, West Canada Lakes and Herkimer Landing. If outdoors, consider seeking shelter inside a building. LAT...LON 4340 7499 4358 7501 4369 7438 4346 7430 TIME...MOT...LOC 2246Z 262DEG 30KT 4351 7480 $$ Rathbun
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:08 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 20, 4:08 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 408 PM EDT Tue Jul 20 2021 .SYNOPSIS... Showers and thunderstorms will become increasingly likely this evening. Some may be severe with damaging winds and large hail. The storms will taper off overnight, but additional scattered showers and thunderstorms are expected on Wednesday, along with cooler conditions. It will be dry on Thursday with temperatures below normal. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... ...Severe Thunderstorm Watch in effect through 11 pm for the Capital District, Helderbergs, Schoharie Valley, western Mohawk Valley, southern Adirondacks and Lake George Saratoga region in east central New York, and southern Vermont... As of 215 pm, a complex of showers and thunderstorms is pushing across southeastern Ontario ahead of a shortwave trough. SPC Mesoanalysis depicts 1000-1500 J/kg MLCAPE downstream of this complex over much of NY, so no reason to see it weakening until at least sunset. A couple of isolated storms have developed in the Lake George Saratoga region, with one recently becoming severe. Still feel this activity will be more isolated and confined north of Albany until the better forcing arrives this evening as forecast soundings suggest points south remain slightly capped and deep layer shear remains less than 20 kt. More widespread activity still looks to be 21Z- 03Z this evening as forcing increases due to the approach of the aforementioned midlevel trough and surface front. Deep layer shear will increase to 20-30 kt as well. Highest likelihood of these storms maintaining strong to severe intensity is from the Capital District north and west where SPC has upgraded to slight risk. There is at least some risk of storms maintaining their intensity further east as well past sunset, but this is less certain. Main threat is damaging winds, although large hail cannot be ruled out especially if any more discrete/cellular convection develops. Otherwise, have added haze to the grids with most ob sites reporting 4-7SM vsby due to smoke from wildfires out west. Tonight, strong to possibly severe storms may linger through around midnight east of Albany. The remainder of the night should be more tranquil with a few scattered showers or isolated thunderstorms possible. The midlevel trough axis remains to the west. Lows in the upper 50s to mid-60s expected. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... Wednesday, the core of the midlevel trough will be swinging through the area. This is a rather cold trough, with 500 mb temps around -14C, which is around the 10 percentile for late July. The cold midlevel temps will contribute to steep midlevel lapse rates of 6-7 C/km (stronger on the GFS compared with the NAM). As diurnal heating commences, this should result in scattered showers and thunderstorms developing starting in the late morning. Most of our area should be in a cold advection/post frontal regime for most of the day, which should limit SBCAPE to 1000 J/kg or less. However, portions of the eastern Catskills, Mid Hudson Valley, Litchfield Hills, and southern Berkshires will heat up comparatively more in advance of the best forcing associated with the midlevel trough axis, and may see some weak low-level convergence to help foster stronger updrafts as well. SBCAPE should be a little better here at 1000-1500 J/kg, with good deep-layer shear of 30-35 kt. The steep lapse rates and cool midlevel temperatures will support a large hail threat from early afternoon to early evening here, with damaging wind gusts also possible if cellular activity can congeal later in the day. Elsewhere, at least small hail and gusty winds will be possible with any storms that develop in the afternoon. Highs will range from the upper 60s north to the low 80s south. The storms should quickly dissipate around and after sunset Wednesday as higher pressures build in from the west along with a drier airmass with PWATs falling below an inch. Clouds should clear out with low temperatures dropping into the 50s. Thursday into Thursday night looks tranquil as the trough cuts off over the Canadian Maritimes and midlevel flow goes northwesterly locally. PWATs remain lower than an inch with dewpoints back into the 50s. Highs look to be cooler than normal in the upper 60s to near 80. && .LONG TERM /FRIDAY THROUGH TUESDAY/... One trailing piece of upper energy tracks through our region Friday with some cold air aloft and decent midlevel lapse rates but most of the upper cold pool and instability will be in New England and heading east through the day along with the mean upper trough axis. Some isolated showers and thunderstorms are possible with this last piece of upper energy as the core of the cooler boundary layer air spreads over our region. Highs Friday in the mid 70s to around 80 with around 70 higher terrain. Drier weather Saturday but continued NW upper flow with embedded small upper impulses track through our region Saturday night into Sunday and exiting Monday into Monday night. The exact timing and track of the upper energy and reinforcing of low level cooler air is still in question. Indicating scattered showers Saturday night and Sunday night with possible thunderstorms Sunday afternoon and Monday afternoon. Coverage should be scattered and since instability will be best in the afternoons, not too unstable, but unstable enough that any chances for thunderstorms would be in the afternoons. So, Sunday and Monday should not be washouts and there will be periods of dry weather and a few breaks in the clouds outside of the scattered showers and thunderstorms. Highs Saturday and Sunday in the upper 70s to lower 80s. Highs Monday in the lower to mid 80s with cooler in higher terrain each day. Potentially drier weather Tuesday with highs in the lower to mid 80s with some 70s higher terrain. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Smoke from wildfires in the western US/Canada has led to persistent haze and reductions in visibility to MVFR conditions throughout the morning. Smoke/haze is expected to persist through the afternoon, so expecting visibilities to remain between 4-7SM across the region through the next several hours. Other focus is potential for thunderstorms this afternoon. As of 1:00 PM EDT, a couple of thundershowers have developed in Saratoga county in the vicinity of GFL. As we head into the second half of the afternoon, showers and thunderstorms will become more numerous. Some thunderstorms could be strong to severe, with damaging winds, cloud to ground lightning, and locally heavy rainfall. Some hail also cannot be ruled out. Thunderstorms look to move from northwest to southeast, with the best chance for thunderstorms between 5 PM and 11 PM. Tonight, VFR conditions are expected behind thunderstorms, although some fog/mist cannot be ruled out at PSF and GFL, but confidence is not high enough to include at this time. After sunrise tomorrow, conditions will improve to VFR at all sites. There could be a few showers for the last few hours of the TAF period tomorrow, with the best chance at PSF. Winds will be from the northwest at 5-10 kts through the afternoon. Higher gusts possible in thunderstorms. Winds become light and variable tonight and increase to around 5 kt out of the northwest tomorrow. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: Low Operational Impact. NO SIG WX. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Scattered to numerous showers and thunderstorms are expected Wednesday with RH values only falling into the 60 to 70 percent range. It will be cooler with light northwesterly winds as well. On Thursday, mostly sunny skies are expected with drier minimum RH values in the 45 to 55 percent range. Light to moderate northwesterly winds are expected. && .HYDROLOGY... Soils remain quite wet as much of the HSA has experienced 150-400 percent of normal precipitation over the past week, with isolated spots up to 600 percent in the Berkshires. Flood warnings remain in effect along the Housatonic in Connecticut for minor river flooding. Scattered showers and thunderstorms will remain in the forecast this evening into Wednesday. Although locally heavy downpours are possible, widespread flooding issues or flash flood threats are not expected at this time as the showers/storms are expected to move more quickly over the next couple of days. However, given the wet soils and low flash flood guidance, an isolated flash flood cannot be ruled out, with minor flooding of low lying/poor drainage and urban areas also possible. Dry weather returns for Thursday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson NEAR TERM...Thompson SHORT TERM...Thompson LONG TERM...NAS AVIATION...Main FIRE WEATHER...Thompson HYDROLOGY...Thompson
Hazardous weather outlook, Jul 20, 3:48 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 348 PM EDT Tue Jul 20 2021 NYZ032-033-038>043-047>054-082>084-VTZ013>015-211200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 348 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Capital District, Helderbergs, Schoharie Valley, western Mohawk Valley, southern Adirondacks and Lake George Saratoga region in east central New York, and southern Vermont. .DAY ONE...Through tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Also, minor flooding of low lying, poor drainage and urban areas will be possible, along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are expected Wednesday, some of which may contain locally gusty winds and small hail. There is a chance of thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ001-NYZ058-059-063-211200- Northern Berkshire-Western Greene-Eastern Greene-Western Ulster- 348 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for the northern Berkshires in western Massachusetts and the eastern Catskills in east central New York. .DAY ONE...Through tonight. There is a marginal risk for severe thunderstorms for this afternoon and evening, with the main threat being isolated damaging wind gusts, along with locally heavy downpours. Also, minor flooding of low lying, poor drainage and urban areas will be possible, along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are expected Wednesday, some of which may contain locally gusty winds and small hail. There is a chance of thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ001-013-MAZ025-NYZ060-061-064>066-211200- Northern Litchfield-Southern Litchfield-Southern Berkshire- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess- 348 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for northwestern Connecticut, the southern Berkshires in western Massachusetts and the Mid Hudson Valley in east central New York. .DAY ONE...Through tonight. There is a marginal risk for severe thunderstorms for this evening, with the main threat being isolated damaging wind gusts, along with locally heavy downpours. Also, minor flooding of low lying, poor drainage and urban areas will be possible, along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal to slight risk for severe thunderstorms Wednesday, mainly during the afternoon and early evening. Isolated damaging wind gusts and large hail will be possible. In addition, locally heavy downpours will be possible which may produce minor flooding of low lying, poor drainage and urban areas along with isolated flash flooding. There is a chance of thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 20, 3:58 PM EDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Albany NY 358 PM EDT Tue Jul 20 2021 NYZ041-083-084-202045- Southern Washington-Southeast Warren-Northern Saratoga- 358 PM EDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARREN... NORTHEASTERN SARATOGA AND SOUTHWESTERN WASHINGTON COUNTIES... At 357 PM EDT, a strong thunderstorm was located over West Glens Falls, or over Glens Falls, moving southeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Glens Falls, Hudson Falls, Fort Edward, West Glens Falls, Glens Falls North, South Glens Falls, Argyle, Jewell Corner, Goose Island, Middle Falls, Gansevoort, Bald Mountain, Hartman, Danielstown, Lick Springs, Fortsville, North Argyle, Callahans Corners, Clarks Corner and Reynolds Corners. This includes Interstate 87 between exits 17S and 19. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4325 7380 4335 7372 4326 7339 4309 7352 TIME...MOT...LOC 1957Z 299DEG 13KT 4327 7367 Rathbun
Local storm report, Jul 20, 4:12 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
412 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL VICTORY 43.09N 73.59W
07/20/2021 M1.25 INCH SARATOGA NY SOCIAL MEDIA
HAIL SLIGHTLY LARGER THAN A QUARTER JUST SOUTH OF
SCHUYLERVILLE. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ALY2103759
RATHBUNLocal storm report, Jul 20, 5:34 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
534 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 4 S GANSEVOORT 43.14N 73.66W
07/20/2021 M1.25 INCH SARATOGA NY SOCIAL MEDIA
HAIL SLIGHTLY LARGER THAN A QUARTER. TIME ADJUSTED
BASED ON REPORT. CORRECTED WITH MORE PRECISE LOCATION.
&&
CORRECTED EVENT TIME...LOCATION...REMARKS
EVENT NUMBER ALY2103759
BGMLocal storm report, Jul 20, 5:54 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
554 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM LIGHTNING 2 NW WEST GLENS FALLS 43.32N 73.72W
07/20/2021 WARREN NY TRAINED SPOTTER
LIGHTNING STRUCK HOUSE RESULTING IN A FIRE. NO
INJURIES.
&&
EVENT NUMBER ALY2103760
BGMSpecial weather statement, Jul 20, 6:28 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
628 PM EDT Tue Jul 20 2021
NYZ032-033-202315-
Northern Herkimer-Hamilton-
628 PM EDT Tue Jul 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HAMILTON AND
NORTHERN HERKIMER COUNTIES...
At 628 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Eaton Campground to 6 miles
north of McKeever. Movement was east at 40 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Speculator, Old Forge, Inlet, Blue Mountain Lake, Lake Eaton
Campground, Brown Tract Pond Campground, Limekiln Lake Campground,
Big Moose, Nicks Lake Campground, Lake Durant Campground, Eighth Lake
Campground, Eagle Bay, Forked Lake Public Campground, Raquette Lake,
Golden Beach Campground, Alger Island Public Campground, Long Lake,
Eagle Nest, Minnehaha and Carter Station.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4397 7425 4392 7434 4382 7422 4363 7460
4364 7511 4375 7512 4407 7448 4408 7427
TIME...MOT...LOC 2228Z 267DEG 34KT 4403 7446 4370 7515
RathbunSpecial weather statement, Jul 20, 6:46 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Albany NY 646 PM EDT Tue Jul 20 2021 NYZ032-033-202330- Northern Herkimer-Hamilton- 646 PM EDT Tue Jul 20 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL HAMILTON AND CENTRAL HERKIMER COUNTIES... At 646 PM EDT, strong thunderstorms were clustered 14 miles south of Limekiln Lake Campground, or 16 miles southeast of Old Forge, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Speculator, Lake Pleasant, Moffitt Beach Campground, Lewey Lake Campground, Caswell Lake, Sled Harbor, Atwell, Perkins Clearing, West Canada Lakes and Herkimer Landing. If outdoors, consider seeking shelter inside a building. LAT...LON 4340 7499 4358 7501 4369 7438 4346 7430 TIME...MOT...LOC 2246Z 262DEG 30KT 4351 7480 Rathbun
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:07 PM EDT | Areal Flood Advisory | ALY | Warren | 113 min |
| Jul 20, 2:09 PM EDT | Special Weather Statement | ALY | Saratoga | 36 min |
| Jul 20, 2:26 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Washington | 49 min |
| Jul 20, 2:56 PM EDT | Areal Flood Advisory | ALY | Saratoga, Washington | 2 hr |
| Jul 20, 3:10 PM EDT | Special Weather Statement | ALY | Rensselaer | 35 min |
| Jul 20, 3:51 PM EDT | Areal Flood Advisory | ALY | Saratoga, Warren, Washington | 80 min |
| Jul 20, 3:58 PM EDT | Special Weather Statement | ALY | Washington | 47 min |
| Jul 20, 6:28 PM EDT | Special Weather Statement | ALY | Hamilton | 47 min |
| Jul 20, 6:52 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 38 min |
| Jul 20, 7:02 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 58 min |
| Jul 20, 7:25 PM EDT | Special Weather Statement | ALY | Warren | 35 min |
| Jul 20, 7:34 PM EDT | Areal Flood Advisory | ALY | Fulton, Hamilton, Herkimer, Montgomery, Schenectady | 3 hr |
| Jul 20, 7:34 PM EDT | Special Weather Statement | ALY | Warren | 26 min |
| Jul 20, 7:41 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery, Saratoga, Warren | 49 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.